Alert archive / New York / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 88, NWS Buffalo, NY

August 20, 2009Cattaraugus County, Chautauqua County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Aug 20, 2009, 8:59 PM EDT for Cattaraugus County, Chautauqua County, New York. It was in force for 61 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2009, 8:59 PM EDT (00:59 UTC)
Expired
Aug 20, 2009, 10:00 PM EDT
In force
61 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon

Counties Cattaraugus County, NY, Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 97 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 9:05 PM EDTTSTM WND DMGFrewsburg, NYTREES DOWN
Aug 20, 9:25 PM EDTTSTM WND DMGRandolph, NYTREES DOWN
Aug 20, 9:40 PM EDTTSTM WND DMGSalamanca, NYTREES DOWN
Aug 20, 9:50 PM EDTTSTM WND DMGEllicottville, NYTREE DOWN ACROSS ROUTE 219

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 6:54 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2009-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 828 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2009-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
828 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBUF 210059
SVRBUF
NYC009-013-210200-
/O.NEW.KBUF.SV.W.0088.090821T0059Z-090821T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
859 PM EDT THU AUG 20 2009

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CATTARAUGUS COUNTY IN WESTERN NEW YORK
  SOUTHEASTERN CHAUTAUQUA COUNTY IN WESTERN NEW YORK

* UNTIL 1000 PM EDT

* AT 856 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR FREWSBURG...OR 7 MILES
  SOUTHEAST OF JAMESTOWN...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALLEGANY PARK BY 930 PM EDT...
  SALAMANCA BY 940 PM EDT...
  HINSDALE BY 1000 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT 
TONIGHT FOR WESTERN NEW YORK.

&&

LAT...LON 4199 7929 4207 7933 4241 7839 4199 7833
TIME...MOT...LOC 0058Z 253DEG 32KT 4202 7916

$$

ZAFF
2 follow-up statements
000 
WWUS51 KBUF 210129
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
929 PM EDT THU AUG 20 2009

NYC013-210138-
/O.CAN.KBUF.SV.W.0088.000000T0000Z-090821T0200Z/
CHAUTAUQUA NY-
929 PM EDT THU AUG 20 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHAUTAUQUA COUNTY
IS CANCELLED...

AT 928 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SEVERE THUNDERSTORMS HAVE MOVED EAST OF CHAUTAUQUA COUNTY... 
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT 
TONIGHT FOR WESTERN NEW YORK.

LAT...LON 4200 7901 4217 7906 4241 7839 4199 7833
TIME...MOT...LOC 0128Z 253DEG 32KT 4210 7885

$$

NYC009-210200-
/O.CON.KBUF.SV.W.0088.000000T0000Z-090821T0200Z/
CATTARAUGUS NY-
929 PM EDT THU AUG 20 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR SOUTHERN CATTARAUGUS COUNTY...

AT 928 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR ALLEGANY PARK...OR 8
MILES SOUTHWEST OF SALAMANCA...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SALAMANCA BY 940 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT 
TONIGHT FOR WESTERN NEW YORK.

&&

LAT...LON 4200 7901 4217 7906 4241 7839 4199 7833
TIME...MOT...LOC 0128Z 253DEG 32KT 4210 7885

$$

HITCHCOCK
000 
WWUS51 KBUF 210148
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
948 PM EDT THU AUG 20 2009

NYC009-210200-
/O.CON.KBUF.SV.W.0088.000000T0000Z-090821T0200Z/
CATTARAUGUS NY-
948 PM EDT THU AUG 20 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR SOUTHEASTERN CATTARAUGUS COUNTY...

AT 946 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM ELLICOTTVILLE TO SALAMANCA TO LIMESTONE...MOVING EAST 
AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ASHFORD BY 955 PM EDT...
  ALLEGANY AND ST. BONAVENTURE AND OLEAN BY 1000 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT 
TONIGHT FOR WESTERN NEW YORK.

&&

LAT...LON 4200 7872 4227 7879 4241 7839 4199 7833
TIME...MOT...LOC 0147Z 253DEG 32KT 4227 7869 4216 7861
          4202 7867

$$

HITCHCOCK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 8:07 PM EDT, 52 minutes earlier.

Area forecast discussion, Aug 20, 8:07 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
807 PM EDT THU AUG 20 2009

.SYNOPSIS...
A WARM FRONT HAS LIFTED NORTHWARD ACROSS THE REGION THIS MORNING AND
THE MORE HUMID AIR ALONG WILL PRODUCE SOME SHOWERS AND
THUNDERSTORMS. THE SULTRY CONDITIONS WILL THEN REMAIN IN PLACE
THROUGH FRIDAY WHEN A COOL FRONT WILL GENERATE WIDESPREAD SHOWERS
AND THUNDERSTORMS. ANY OF THE STORMS THIS EVENING THROUGH FRIDAY
COULD CONTAIN VERY HEAVY RAIN.

&&

.NEAR TERM /THROUGH FRIDAY/...
300 PM UPDATE...REGION ENTIRELY IN THE WARM SECTOR AT MID AFTERNOON
WITH TEMPS WELL INTO THE 80S AND TDS NEAR 70...BUT DRIER AIR
EVIDENT ON WV LOOP HAS INHIBITED MUCH CONVECTIVE DEVELOPMENT SO FAR.
HOWEVER...A FEW TSTMS WERE BEGINNING TO POP AS OF 19Z AND EXPECT
MORE SCATD DEVELOPMENT THROUGH 22Z SO WILL GRADUALLY INCREASE POPS
INTO THE CHC/SCATD RANGE TO ACCOUNT FOR THESE.

FORECAST CONCERNS ARE TIMING AND LOCATION OF CONVECTION DURING THE
NEXT 24 HOURS AS SFC BOUNDARIES/TROFS DRIFT EASTWARD AROUND A
DIGGING UPPER LOW OVER THE WESTERN LAKES. THESE BOUNDARIES WILL BE
SLOW TO MOVE EAST AS UPPER FLOW BECOMES NEARLY PARALLEL (SSW) TO THE
SFC FLOW. THIS MAY BE A PROBLEM IN REGARDS TO TRAINING OF WHAT
ACTIVITY DOES DEVELOP.

FIRST BOUNDARY/TROF WAS WORKING THROUGH WESTERN LK ERIE AND CENTRAL
OHIO AT MID AFTERNOON WITH A BROKEN LINE OF CONVECTION.
EXTRAPOLATION WOULD PUSH THIS AREA ACROSS OUR WESTERN COUNTIES
BETWEEN ABOUT 23Z AND 03Z. THIS IS PRIME HEATING TIME AND AIRMASS IS
VERY JUICY SO WILL NEED TO KEEP AN EYE ON THIS. NEITHER GFS NOR NAM
HAS ANY QPF IN WEST FOR THIS...BUT WILL UTILIZE SATELLITE AND RADAR
TRENDS NEXT FEW HOURS. DID INCREASE POPS INTO LIKELY RANGE FOR A FEW
HOURS EARLY THIS EVENING BUT IT MAY NOT MAKE IT THIS FAR.

WILL THEN LOWER POPS TO CHC OVERNIGHT BEFORE OUR NEXT THREAT ARRIVES
TWD DAYBREAK FRIDAY. ALL MODELS DO SHOW CONVECTIVE ACTIVITY
INCREASING AGAIN AHEAD OF NEXT TROF/BOUNDARY/COLD FRONT WHICH WILL
ENTER THE WEST FRI MORNING. WILL INCREASE POPS TO HIGH LIKELY TO
ACCOUNT FOR THIS FEATURE STARTING AT AROUND 10-11Z IN FAR WEST AND
LASTING A FEW HOURS. PWS VERY HIGH SO THIS IS WHEN WE GET THE
GREATEST THREAT FOR HEAVY RAINS...PROBABLY IN THE 10-15Z TIME FRAME
FAR WEST AND ABOUT 12Z-18Z GENESEE VALLEY.

IT DOES APPEAR THE BULK OF THE ACTIVITY PULLS EAST OF THE GENESEE
VALLEY IN THE AFTERNOON SO WILL LOWER POPS FROM WEST TO EAST FRI
PM.

SO...SUMMING UP...TWO PERIODS OF CONCERN...THE FIRST EARLY TO MID
EVENING...AND THE OTHER FRIDAY MORNING.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
ON FRIDAY NIGHT...THE FIRST COOL FRONT WILL SLOWLY PUSH ACROSS
EASTERN NEW YORK INTO NEW ENGLAND WHILE ANOTHER WAVY SFC FRONT WILL
APPROACH FROM MICHIGAN AND SOUTHERN ONTARIO. WHILE THIS FRONT WILL
NOT HAVE THE DEEP MOISTURE TO WORK WITH THAT THE FIRST ONE
DID...SCATTERED SHOWERS WILL BE POSSIBLE ACROSS THE REGION FOR MUCH
OF FRIDAY EVENING...DIMINISHING FROM WEST TO EAST THROUGH THE NIGHT.

ON SATURDAY...A SHORTWAVE IN THE VCNTY OF OHIO WILL LIFT TO THE
NORTHEAST AND CROSS OUR REGION. THIS FEATURE WILL KEEP THE CHANCE
FOR MORE SHOWERS AND THUNDERSTORMS OVER THE REGION...ALTHOUGH THE
AIRMASS WILL NOT BE AS MOISTURE RICH AND THE DEPTH OF THE OVERALL
LIFT WILL BE LESS IMPRESSIVE THAN THAT FROM FRIDAY. A POCKET OF COLD
AIR (-12 TO -15C) AT 500MB WILL AID IN THE DEVELOPMENT OF SHOWERS
THOUGH...ESPECIALLY OVER THE WESTERN COUNTIES WHERE THE MID AND
UPPER LEVEL LAPSE RATES WILL BE THE STEEPEST.

HIGHER CHANCE POPS FOR SHOWERS WILL LINGER INTO THE EVENING HOURS ON
SATURDAY...THEN DIMINISH DURING THE NIGHT. THE 500MB TROUGH WILL BE
CROSSING THE FORECAST AREA DURING SUNDAY...THUS COLD POOL
INSTABILITY AND THE CHANCE OF DIURNAL SHOWERS WILL PERSIST TIL
SUNDAY EVENING.

THE UNCERTAIN FACTOR IN THE PERIOD FROM SATURDAY EVENING THROUGH
SUNDAY AFTERNOON AND BEYOND WILL BE THE FINAL TRACK OF HURRICANE
BILL AND ITS FRINGE INFLUENCES. THERE IS THE POTENTIAL FOR HEAVY
RAIN ACROSS EASTERN NY/PA FROM A DEFORMATION ZONE TO THE WEST OF THE
HURRICANE TRACK...AND THE HUGE AMOUNTS OF TROPICAL MOISTURE
AVAILABLE FROM THE STORM. SHOULD THE TRACK OF THE HURRICANE COME
CLOSER TO THE EASTERN SEABOARD...THIS DEFORMATION ZONE WILL ALSO
SHIFT FARTHER TO THE WEST AND MAY ALSO BE ENHANCED BY THE CLOSER
PROXIMITY TO THE CENTRAL GREAT LAKES TROUGH. THIS COULD MEAN MORE
PRECIP FOR A LONGER DURATION THROUGH THE THE WEEKEND FOR CENTRAL NY
AND EVEN PARTS OF WESTERN NY. MORE CERTAINTY ON THIS AS THE TRACK OF
HURRICANE BILL BECOMES MORE CERTAIN.

TEMPS ON SATURDAY AND SUNDAY WILL BE BELOW SEASONAL NORMS WITH THE
COLD UPPER TROUGH IN THE AREA. EXPECT HIGHS IN THE MID  TO UPPER 70S
FOR SATURDAY...AND LOWER TO MID 70S ON SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
SOME BIG DIFFERENCES IN GFS AND ECMWF AS THE UPPER TROUGH OVER THE
GREAT LAKES BECOMES A CUTOFF LOW ON MONDAY AS PER ECMWF...WHEREAS
THE TROUGH LIFTS OFF THE NORTHEAST FOLLOWING THE TRACK OF HURRICANE
BILL ACROSS THE CANADIAN MARITIMES. WILL FOLLOW CONTINUITY AND GO
WITH THE GFS AND OFFER A SUNNIER AND DRY FORECAST FOR THE FIRST TWO
DAYS OF THE WEEK. A WEAK COLD FRONT SLIPS THROUGH ON TUESDAY NIGHT
WITH LOW CHANCE POPS FOR SHRA/TSTMS...THEN COOLER HIGH PRESSURE
ARRIVES FOR WED AND THU.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
SQUALL LINE APPROACHING WNY AT BEGINNING OF TAF PERIOD. SEVERE TSTM
WATCH IN EFFECT UNTIL 04Z FOR WESTERN NEW YORK FROM NIAGARA FRONTIER
AND WESTERN SOUTHERN TIER EAST TO LIVINGSTON AND MONROE COUNTIES
INCLUDING KBUF-KIAG-KJHW-KROC TAF SITES. MAIN THREAT, STRONG
DAMAGING WINDS AND VERY HEAVY RAIN BUT LARGE HAIL ALSO POSSIBLE.
EXPECT LINE TO WEAKEN LATER TONIGHT AS IT MOVES EAST TOWARD CENTRAL
NEW YORK. CONDITIONS TO LOWER TO MVFR TO IFR IN THE HEAVIER TSTMS
WITH BRIEF LIFR CIGS PSBL.  LATER TONIGHT CONDITIONS WILL BE GENLY
VFR WITH SOME MVFR CONDTIONS WITH HAZE/FOG. LOWER LIFR CONDTIONS
EXPECTED ACROSS THE SOUTHERN TIER WITH LOW CLOUDS AND FOG. EAST OF
LAKE ONTARIO CONDITIONS WILL START OUT VFR AND HAVE CURRENTLY ONLY
CB IN KART TAF ARND 06Z FOR NOW WITH OCNL MVFR CONDITIONS IN
SHWRS/FOG LATER TONIGHT.

THERE WILL BE A GREATER THREAT OF CONVECTION EARLY FRIDAY AS A COLD
FRONT APPROACHES. PLACED TSRAS IN THE MAIN TAFS OVER THE WESTERN
SITES...FROM 11-13 TO 14Z AT KBUF/KIAG/KJHW AND 13-16Z AT KROC AND
14Z-18Z AT KART BUT THESE TIMES ARE ONLY ESTIMATES FOR NOW. CLEARING
SHOULD WORK INTO THE FAR WEST AROUND MIDDAY FRIDAY WITH CONDITIONS
IMPROVING TO VFR.

OUTLOOK...
FRIDAY NIGHT THROUGH SUNDAY...MAINLY VFR WITH CHC SHRA.
MONDAY AND TUESDAY...VFR.

&&

.MARINE...
AS A SOUTHWESTERLY GRADIENT INCREASES TONIGHT...WAVES WILL BUILD TO
NEAR 4 FEET ON PARTS OF LAKE ERIE...BUT THIS SHOULD BE LIMITED TO
THE OPEN WATERS OF THE LAKE AND ALONG THE NORTHERN CANADIAN SHORE.
MEANWHILE... THE SOUTH TO SOUTHWEST GRADIENT WILL ONLY PRODUCE WAVES
OF 1 TO 3 FEET ON LK ONTARIO...THE HIGHER BOUND OF WAVE HEIGHTS
FARTHER FROM THE SHORE.

FOR FRIDAY...A SLOW MOVING COOL FRONT WILL CROSS LAKES ERIE AND
ONTARIO WITH WIDESPREAD SHOWERS AND THUNDERSTORMS EXPECTED. WHILE
SMALL CRAFT ADVISORIES FOR WINDS AND WIND DRIVEN WAVES ARE NOT
ANTICIPATED FOR FRIDAY...THERE WILL BE A HEIGHTENED THREAT FOR
STRONG THUNDERSTORMS WHICH WOULD LIKELY MEAN SPECIAL MARINE WARNINGS.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...WCH
NEAR TERM...SFM
SHORT TERM...WCH
LONG TERM...WCH
AVIATION...JJP/SFM
MARINE...SFM/WCH
Hazardous weather outlook, Aug 20, 7:23 PM EDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
723 PM EDT THU AUG 20 2009

NYZ004>008-014-212330-
WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-ONTARIO-
723 PM EDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A VERY MOIST AIRMASS WILL INTERACT WITH A SLOW MOVING COLD FRONT
TO PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE REGION
ON FRIDAY. CONDITIONS WILL BE PRESENT FOR THESE STORMS TO TRAIN
OVER THE SAME AREA...SO THERE WILL BE THE POTENTIAL FOR LOCALIZED
RAINFALL AMOUNTS OF 1 TO 2 INCHES. ALONG WITH THE POTENTIAL FOR
HYDROLOGY ISSUES...THE THUNDERSTORMS MAY PRODUCE VERY LOCALIZED
DAMAGING WIND GUSTS.

BECAUSE OF THE POTENTIAL FOR DAMAGING WIND GUSTS...THE STORM
PREDICTION CENTER HAS PLACE ALL OF WESTERN AND NORTH CENTRAL NEW
YORK INTO A SLIGHT RISK AREA FOR SEVERE WEATHER FOR FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>003-010>013-019>021-085-212330-
NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-
CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
723 PM EDT THU AUG 20 2009

...SEVERE THUNDERSTORM WATCH 723 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A VERY MOIST AIRMASS WILL INTERACT WITH A SLOW MOVING COLD FRONT
TO PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE REGION
ON FRIDAY. CONDITIONS WILL BE PRESENT FOR THESE STORMS TO TRAIN
OVER THE SAME AREA...SO THERE WILL BE THE POTENTIAL FOR LOCALIZED
RAINFALL AMOUNTS OF 1 TO 2 INCHES. ALONG WITH THE POTENTIAL FOR
HYDROLOGY ISSUES...THE THUNDERSTORMS MAY PRODUCE VERY LOCALIZED
DAMAGING WIND GUSTS.

BECAUSE OF THE POTENTIAL FOR DAMAGING WIND GUSTS...THE STORM
PREDICTION CENTER HAS PLACE ALL OF WESTERN AND NORTH CENTRAL NEW
YORK INTO A SLIGHT RISK AREA FOR SEVERE WEATHER FOR FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ044-045-064-065-SLZ022-024-212330-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
723 PM EDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO AND
SAINT LAWRENCE RIVER.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WITH A STRONG UPPER LEVEL LOW MOVING EAST FROM THE UPPER LAKES
REGION FRIDAY DRAWING A PLUME OF TROPICAL MOISTURE NORTHWARD
ACROSS OUR REGION THERE WILL BE A SLIGHT RISK OF SEVERE
THUNDERSTORMS DEVELOPING. THE MAIN THREAT WOULD LIKELY BE DAMAGING
WIND GUSTS DURING THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042-043-062-063-212330-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
723 PM EDT THU AUG 20 2009

...SEVERE THUNDERSTORM WATCH 723 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE
ONTARIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WITH A STRONG UPPER LEVEL LOW MOVING EAST FROM THE UPPER LAKES
REGION FRIDAY DRAWING A PLUME OF TROPICAL MOISTURE NORTHWARD
ACROSS OUR REGION THERE WILL BE A SLIGHT RISK OF SEVERE
THUNDERSTORMS DEVELOPING. THE MAIN THREAT WOULD LIKELY BE DAMAGING
WIND GUSTS DURING THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

TMA

In the hours before

Special weather statement, Aug 20, 6:34 PM EDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
634 PM EDT THU AUG 20 2009

NYZ001-010-019-020-085-210200-
NIAGARA-NORTHERN ERIE-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...BUFFALO...JAMESTOWN...
OLEAN...ORCHARD PARK...SPRINGVILLE
634 PM EDT THU AUG 20 2009

...STRONG THUNDERSTORMS POSSIBLE THIS EVENING...

AT 630 PM, A LINE OF STRONG THUNDERSTORMS EXTENDED FROM TORONTO
SOUTHWEST THROUGH CLEVELAND. THIS LINE WILL CONTINUE MOVING EAST
TOWARD WESTERN NY THIS EVENING...AND BEGIN IMPACTING CHAUTAUQUA
COUNTY AFTER 730 PM...AND THE BUFFALO-NIAGARA REGION AFTER ABOUT 830
PM. IT IS STILL UNCERTAIN IF THIS LINE WILL MAINTAIN ITS STRENGTH
OR WEAKEN...BUT CURRENT OBSERVATIONS INDICATE THAT SOME SEVERE
WEATHER IN THE FORM OF HIGH WINDS ARE POSSIBLE. THE SOUTHERN TIER
WILL HAVE A SLIGHTLY HIGHER RISK FOR SEVERE WEATHER DUE TO THE
EARLIER ARRIVAL TIME. IF CONDITIONS WARRANT, SEVERE THUNDERSTORM
WATCHES AND OR WARNINGS MAY BE ISSUED. PLEASE KEEP ALERT FOR THIS
APPROACHING LINE OF THUNDERSTORMS.

ZAFF
Local storm report, Aug 20, 8:58 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
858 PM EDT THU AUG 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     TSTM WND GST     BUFFALO                 42.89N 78.86W
08/20/2009  M65.00 MPH       ERIE               NY   BROADCAST MEDIA

            BUFFALO CHARTER SCHOOL OF APPLIED TECHNOLOGY

0828 PM     TSTM WND DMG     2 NE NORTH TONAWANDA    43.06N 78.84W
08/20/2009                   NIAGARA            NY   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN WHEATFIELD

&&

MPUKAJLO

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 8:31 PM EDTSpecial Marine WarningBUF44 min
Aug 20, 8:31 PM EDTSevere Thunderstorm WarningBUFOrleans59 min
Aug 20, 8:52 PM EDTAreal Flood AdvisoryBUFAllegany, Cattaraugus, Chautauqua, Erie, Genesee, Niagara and 2 more3 hr
Aug 20, 9:16 PM EDTSpecial Marine WarningBUF89 min
Aug 20, 9:52 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus53 min
Aug 20, 10:04 PM EDTSevere Thunderstorm WarningBUFGenesee, Monroe, Orleans56 min
Aug 20, 10:06 PM EDTSevere Thunderstorm WarningBUFAllegany54 min
Aug 20, 10:19 PM EDTSpecial Marine WarningBUF86 min
Aug 20, 10:25 PM EDTTornado WarningBUFAllegany35 min
Aug 20, 11:28 PM EDTSpecial Marine WarningBUF92 min

Nearby

Severe Thunderstorm Warnings in New York, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.